Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the formulation of constitutive equations for living soft tissues

Author: William Prager
Journal: Quart. Appl. Math. 27 (1969), 128-132
DOI: https://doi.org/10.1090/qam/99834
MathSciNet review: QAM99834
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Soft living tissues deform freely under negligible stresses until a certain strain level is reached at which their stiffness increases sharply. Constitutive equations are developed that describe this kind of mechanical behavior and include Hooke's law as a limiting case. It is shown that, similar to Hooke's law, these constitutive equations assure uniqueness of solution for a broad class of boundary value problems. Possible extensions of the theory are briefly indicated.

References [Enhancements On Off] (What's this?)

  • [1] Y. C. B. Fung, The elasticity of soft tissues in simple elongation, Amer. J. Physiology 213,1532-1544 (1967), Figure 2
  • [2] W. Prager, On ideal locking materials, Trans. Soc. Rheology 1, 169-175 (1957)
  • [3] W. Prager, Unilateral constraints in mechanics of continua, Atti del Simposio, Lagrangiano, Accad. del Scienze di Torino (1964) pp. 181-191 MR 0181147
  • [4] W. Prager, On elastic perfectly locking materials, Proc. 11th International Congress Appl. Mech., Munich, 1964 Springer; Berlin, 1966, pp. 538-544
  • [5] R. Hill, New horizons in the mechanics of solids, J. Mech. Phys. Solids 5, 66-74 (1956) MR 0081645

Additional Information

DOI: https://doi.org/10.1090/qam/99834
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society